Alabama, 2014

Tornado and Damaging Winds in Alabama, May 10 to 12, 2014

May 10 to 12, 2014 · NWS TAE · 3 events in 1 county or zone

An isolated severe storm produced a brief tornado across Geneva county on May 10th with additional wind damage occurring on May 12th due to straight line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$88,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An isolated severe storm produced a brief tornado across Geneva county on May 10th with additional wind damage occurring on May 12th due to straight line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 10, 1:01 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, May 10, 1:01 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
301 PM EDT Sat May 10 2014

.Near Term [Through Tonight]...
So far this afternoon, convection has remained progressive with
rainfall amounts generally light. Although some heavier rates have
been noted on dual-pol, the window for any flooding concerns is
gradually closing as convection is expected to diminish after sunset
and there are currently no signs of any training occurring.
Overnight lows in the mid to upper 60s are expected with the
possibility of some fog developing late tonight.

.Short Term [Sunday Through Monday Night]...
Sunday...The period begins with full amplitude trough over Wrn
states and weak ridging over Ern states. At surface...high well east
of Carolina Coasts with ridge WSW including Gulf region. Some
early fog will linger. Otherwise...remnants of upstream shortwave
will pivot across the Tri-State region. This will likely combine
with some form of a disturbed sea breeze front to provide us with
a good chance for showers and isolated thunderstorms mainly
northern counties closest to shortwave. Fog will again develop
late Sun night.

Monday...Deep Wrn trough begins to pivot EWD allowing Ern ridge to
amplify. Front over Plains shifts Ewd but slows down as it
runs into strengthening Ern upper ridge. Surface ridge remains in
place. So wdly sct-low scattered aftn storms will be possible and
remain confined to mostly the Atlantic sea breeze front, and more
isolated along the Panhandle sea breeze front.

Will go with 40-10% and 20-10% NW-SE POP gradient Sun and Sun night
and 30-10% N-S POPs on Mon. Expect highs mid to upper 80s on Sun and
upper 80s to low 90s on Mon. Lows in the mid to upper 60s each
night.

.Long Term [Tuesday Through Saturday]...
The period commences highly amplified with ridging over Wrn and Ern
states and trough in between. At surface...strong Bermuda high
centered high off Carolina Coast with ridging WSW across Gulf
region. Low over Wrn Great Lakes with cold front Swd across
ARK/Ern TX. Locally this translates to fair weather although
winds will veer to onshore by nightfall advecting moisture into
region.

During the rest of the period...there is a noted model difference so
confidence in timing not high. The GFS is noticeably faster than
ECMWF with front as latter advertises surface low developing over
Lwr Miss Valley on Wed that slows down boundary by at least 12 hrs.
If ECMWF verifies then low would move NEWD across SE region on Thurs
with wrap around moisture and a cooler airmass wrecking havoc on
temps especially NW third of CWA delaying clearing into Fri. For now
since neighboring offices vary in their preferences...will blend
both solutions with a slight lean towards GFS.

Thus...upstream trough will move Ewd on Wed pushing Ern ridge into
extreme Wrn Atlc. This kicks front Ewd eroding surface ridge with
winds veering to SWLY. Front should cross west half of CWA during
the late day and east half at night. At present...as a broad upper
level trough digs very slowly across the SE on Thurs...this front
brings scattered showers and at least isold thunderstorms mainly
Wed night thru Thurs and given upper support cant discount some
strong storms. By Thurs eve...front limps E/SE of CWA with high
pressure building in resulting in dry and cooler conditions and
lower humidity thru Sat.

Will go with NIL-Slgt Chc POPs Tues and Tues night...Slgt Chc-Chc
Wed...Sct Wed night into Thurs then NIL POPS thru Sat. Temperatures
will be several degrees above normal at the beginning of the week
with readings around 90 inland, dropping closer to mid-May normals
in the mid 80s by the end of the week.

&&

.Aviation...
[Through 18Z Sunday] Scattered convection is expected across the
western half of the area this afternoon with the highest
concentration around DHN. Convection is expected to diminish after
sunset with areas of fog and/or low ceilings developing late tonight.

&&

.Marine...
Sub cautionary southeasterly winds will prevail for the next
several days with seas in the 2 to 4 foot range, highest west of
Apalachicola. Hazardous marine conditions are not expected through
at least Wednesday.

&&

.Fire Weather...
Red flag conditions are unlikely for the next several days.

&&

.Hydrology...
All area rivers will continue their downward trend over the next
several days. Only the lower Suwannee remains in flood as of this
morning.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   66  87  67  89  65 /  20  30  10  10   0
Panama City   71  80  71  82  69 /  30  30  10  10  10
Dothan        66  86  66  88  66 /  40  50  20  20  10
Albany        66  87  66  89  66 /  30  40  20  30  10
Valdosta      67  88  67  92  65 /  20  40  20  20   0
Cross City    67  87  66  90  64 /  10  30  10  10   0
Apalachicola  72  80  73  81  69 /  20  20  10  10   0

&&

.TAE Watches/Warnings/Advisories...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-South Walton.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...BLOCK/DVD
SHORT TERM...BLOCK
LONG TERM...BLOCK
AVIATION...DVD
MARINE...BLOCK
FIRE WEATHER...DVD
HYDROLOGY...BLOCK

In the hours before

Special weather statement, May 10, 12:27 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
227 PM EDT SAT MAY 10 2014

ALZ066-067-101915-
DALE AL-HENRY AL-
127 PM CDT SAT MAY 10 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DALE AND HENRY
COUNTIES IN SOUTHEAST ALABAMA...

* UNTIL 215 PM CDT

AT 122 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR PINCKARD...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN EASTERN DALE AND WESTERN HENRY COUNTIES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3161 8544 3148 8520 3130 8552 3135 8561
TIME...MOT...LOC 1827Z 220DEG 22KT 3134 8551

17-GOULD

The radar

The Ft Rucker radar (KEOX), 54 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Geneva

When
May 10, 2:07 PM CST to 2:16 PM CST
Where
Geneva County, 5.83 mi E of Black to 5.01 mi WSW of Fadette
Rating
EF1
Path length
2.15 mi
Path width
100 yd
Property damage
$85,000
Reported by
NWS Storm Survey
Coordinates
31.001, -85.642

Damage began just west of Geneva County Highway 9 near the intersection with Thelma Road. The beginning of the damage path appeared to be about 250 yards west of Highway 9 where some light tree damage was noted. More substantial tree damage was noted closer to Highway 9 and along Thelma Road, with numerous snapped or uprooted trees. In addition there was damage to two houses. One had some minor damage to some of the siding and gutters. The other had uplift of some sections of the roof from both the house and a nearby shed. Damage at this location was consistent with estimated peak 3-second wind gusts of around 100 mph based on the Enhanced Fujita Scale. Some sporadic tree damage was noted to the northeast of Thelma Road near some farm fields, and it seems likely that the tornado was then in occasional contact with the ground for a little over a mile with only some light tree damage noted. A small corridor of more significant damage was noted again just west of Price Road and about 0.3 miles north of Geneva County Highway 4. At that location, a metal building structure being used as a barn was destroyed. The metal beams that supported the structure were embedded at the corners of the building in about a foot of concrete in the ground. These beams and the associated concrete were pulled out of the ground. Nearby damage consisted of some sporadic instances of trees and poles being snapped, as well as a small shed being destroyed. Given the likelihood that the wind entered the larger metal structure relatively unimpeded, and a lack of more significant nearby damage, it`s likely that this structure failed at a slightly lower wind speed with estimated peak 3-second wind gusts of around 105 mph. The last damage was noted in a patch of trees just northeast of the metal structure that was destroyed.

Thunderstorm Wind, Geneva

When
May 12, 1:27 PM CST
Where
Geneva County, 2 mi S of Samson
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
31.081, -86.040

The public submitted a picture on social media of a large tree down 2 miles south of Samson on Highway 87.

Thunderstorm Wind, Geneva

When
May 12, 1:28 PM CST
Where
Geneva County, Samson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.110, -86.040

Multiple trees were blown down near Samson with a large tree blocking the road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyThe tornado archive for Alabama, 2014Warnings in Alabama, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509698, 509488, 509489.